Alert archive / Maine / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 45, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 9, 2001, 11:00 PM EDT for Cumberland County, Oxford County, York County, Maine. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 11:00 PM EDT (03:00 UTC)
- Expired
- Aug 9, 2001, 11:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Gray, ME
- Area
- Whole counties
Counties Cumberland County, ME, Oxford County, ME, York County, ME
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 11:01 PM EDT | Thunderstorm Wind 50 E | Brownfield, ME | |
| Aug 9, 11:13 PM EDT | Thunderstorm Wind 50 E | Bridgton, ME | |
| Aug 9, 11:13 PM EDT | Thunderstorm Wind 50 E | Naples, ME | |
| Aug 9, 11:15 PM EDT | Thunderstorm Wind 50 E | East Sebago, ME | |
| Aug 9, 11:30 PM EDT | Thunderstorm Wind 50 E | Raymond, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 3.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 2293 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
052
WUUS51 KGYX 100303
SVRGYX
MEC005-017-031-100345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
1100 PM EDT THU AUG 9 2001
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CUMBERLAND COUNTY...
EXTREME NORTHERN YORK COUNTY AND
SOUTHERN OXFORD COUNTY IN SOUTHWEST MAINE
* UNTIL 1145 PM EDT
* AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS APPROACHING THE WESTERN MAINE BORDER
AROUND FRYEBURG AND MOVING TO THE EAST AT 40 MPH.
THESE STORMS WILL AFFECT OXFORD...BRIDGTON...SEBAGO LAKE...NEWFIELD
AND SURROUNDING COMMUNITIES THROUGH 1145 PM.
THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN VERMONT
AND NEW HAMPSHIRE. EXPECT WIND GUSTS OVER 58 MPH...HEAVY RAIN...
FREQUENT LIGHTNING AND HAIL.
IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.
$$
LAT...LON 4411 7100 4370 7098 4370 7048 4389 7042
4412 7050
SJCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:40 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 9, 8:40 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 840 PM EDT THU AUG 9 2001 SYNOPSIS...VERY WARM AND HUMID SOUTHWEST FLOW WILL REMAIN OVER THE FORECAST AREA TONIGHT AND FRIDAY. A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE AREA FRIDAY AFTERNOON AND EVENING. THE FRONT WILL BECOME STATIONARY OVER SOUTHERN NEW ENGLAND SATURDAY. ZONES...WILL UPDATE ZONES TO REMOVE MENTION OF HAIL...BUT WILL CONTINUE MENTION OF STRONG GUSTY WINDS WITH ANY THUNDERSTORMS OVERNIGHT. AT THIS TIME THE THUNDERSTORM CLUSTER OVER EAST CENTRAL NEW YORK AND SOUTHERN VERMONT IS THE PRIMARY CONCERN. THIS CLUSTER HAS A LONG HISTORY OF PRODUCING WIND DAMAGE ACROSS CENTRAL NEW YORK. CLUSTER IS TRACKING EAST AT 27 KTS AND LEADING EDGE WILL CROSS THE BORDER INTO SOUTHWEST NEW HAMPSHIRE AROUND 01Z. INCREASED POPS IN CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND LOWERED POPS IN THE NORTHERN ZONES OVERNIGHT TO REFLECT CURRENT TRENDS. ALSO LOWERED OVERNIGHT MINIMUM TEMPERATURES IN SOME LOCATIONS BASED ON DEW POINTS. PWMWRKZFP AVAILABLE FOR COORDINATION. MARINE...SW WINDS COULD INCREASE TO MINIMAL SCA CRITERIA AHEAD OF THE FRONT FRIDAY AFTERNOON. PWMWRKCWF AVAILABLE FOR COORDINATION. FCSTID = 7 .GYX... ME...NONE. NH...NONE. WHEELER
Nearby
Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.